Endgames Case Report

Plastered in pustules

BMJ 2011; 342 doi: http://dx.doi.org/10.1136/bmj.d926 (Published 04 May 2011) Cite this as: BMJ 2011;342:d926
  1. James Powell, specialist registrar, dermatology,
  2. Jaideep Bhat, consultant dermatologist,
  3. Stephen Orpin, consultant dermatologist
  1. 1Dermatology Department, Solihull Hospital, Solihull B91 2JL, UK
  1. Correspondence to: J Powell jbpowell{at}doctors.org.uk

An 87 year old woman presented with a non-itchy rash that began three weeks ago on the abdomen. Since then it had spread to most of her trunk, face, and lower limbs. She was not systemically unwell.

Her medical history included atrial fibrillation, cerebrovascular disease, hypertension, and an intertriginous reaction for which oral terbinafine 250 mg daily had been started three days before the rash began. Current long term drugs included aspirin, warfarin, alendronic acid, bisoprolol, calcium supplements, candesartan, furosemide, loperamide, and omeprazole. She had no known drug allergies.

On examination, large confluent patches and plaques of oedematous erythema were present especially on the trunk, face, and lower limbs. The palms and soles were spared. Hundreds of small non-follicular based pustules were seen within these areas. No ulceration or blistering was seen.

Blood tests showed normal renal and liver function, C reactive protein (31 mmol/L; normal 0-1.7), total white cell count (15.7 ×109/L; 4.0-11.0), neutrophil count (13.6×109/L; 2.5-7.5), lymphocyte count (1.36×109/L), eosinophil count (0.32×109/L; 0.04-0.44). Haemoglobin and platelet counts were within the normal range.

A swab from a pustule showed no bacterial growth. Histological analysis showed subcorneal pustules.

Terbinafine was stopped immediately and the patient was treated with topical steroids and emollients. The rash began to resolve within a week.

Questions

  • 1 What is the diagnosis in this case of generalised pustulosis?

  • 2 What is the main differential diagnosis?

  • 3 Can you name three other severe cutaneous drug reactions?

  • 4 How would you manage this patient’s rash?

Answers

1 What is the diagnosis in this case of generalised pustulosis?

Short answer

On the basis of the history and clinical and histopathological findings the diagnosis is acute generalised exanthematous pustulosis.

Long answer

Acute generalised exanthematous pustulosis is an adverse cutaneous drug eruption in which many small sterile pustules develop within large areas of erythema (figure), often within a few …

View Full Text

Sign in

Log in through your institution

Free trial

Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial

Subscribe